Iowa, 2016Lightning Strike in Iowa, September 7, 2016
September 7, 2016 · NWS ARX · 1 event in 1 county or zone
A house fire in Calmar (Winneshiek County) was started from a lightning strike during the early morning hours of September 7th. The fire was confined to the attic with the house sustaining moderate damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A house fire in Calmar (Winneshiek County) was started from a lightning strike during the early morning hours of September 7th. The fire was confined to the attic with the house sustaining moderate damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 7, 2:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 7, 2:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
345 AM CDT WED SEP 7 2016
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Sep 7 2016
Main short-term fcst concerns are the continued heavy rain/flooding
threats today into this evening.
06z data analysis had the sfc trough/front near a KIMT-KLSE-KOMA
line. Boundary parallel to the mid level flow and making rather slow
progress SE. Very moist airmass (PW values near 2 inches) near the
boundary. WV imagery depicted a weak shortwave moving across southern
WI, with another stronger wave lifting NE across KS. Increasing
850- 700mb moisture transport ahead of the KS wave and into the
sfc-850mb trough producing a band of heavy rain producing
SHRA/TSRA from S WI to NE Neb. SHRA/TSRA tracking E-NE just north
of a KDLL-KDEH-KMCW line and posing a heavy rain/flooding threat
in those areas early this morning.
07.00z models look to have initialized well. Solutions now very
similar on a stronger wave to come around the base of the Rockies/
western plains trough and swings thru MN/IA/WI later this
afternoon/early this evening. Tight consensus for the main mid level
trough axis to then quickly progress into MN/IA by 12z Thu. Still
some smaller scale detail differences that impact the sensible
weather today into this evening but short-term fcst confidence is
average to good this cycle.
For the short term, stronger of lower level thermo-dynamic forcing
and moisture transport/theta-e convergence focusing on the the south
half of the fcst area today into this evening, near/south of the sfc-
850mb trough. This ahead of the shortwave lifting out of KS and
across the area around 00z this evening for even deeper forcing. As
much as 2" to 4" of rain has already fallen at some locations along
the MN/IA border across Vernon Co, with potential for another 1 to 3
inches, or more, thru today into this evening. Flood watch for at
least the south 1/2 to 2/3 of the fcst area today into this evening
seems well warranted. Continued with SHRA/TSRA chances in the 70-90%
range across the south 1/2 to 2/3 of the fcst area today. Some 50-
70% SHRA/TSRA chances across the north end, mainly this afternoon
with approach of the mid level shortwave. Passage of the mid level
shortwave and its portion of the trough axis quickly swings the 925-
700mb flow to the W-NW, pushing the deep moist airmass and the bulk
of the lower level forcing out of the fcst area thru the evening.
Carried highest SHRA/TSRA chances tonight in the 00-03z period,
trending down to 20-30% chances mainly across the east side of the
fcst area after midnight. Abundance of clouds expected today, to
limit the diurnal warming and looking to limit the CAPE as well.
Threats from TSRA other than the heavy rain and lightning looking to
be minimal today into this evening. Some decrease of clouds/clearing
later tonight and drying of the airmass should allow most lows to
cool into the low/mid 60s. Some concern for valley fog late tonight
into Thu morning, but the decrease of clouds later in the night
along with 10-20kts of W-NW wind just above the boundary layer
looking to limit the potential. Left any BR/FG mention centered on
12z Thu out of the fcst grids for now. Used a blend of the guidance
highs/lows for today/tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Sep 7 2016
For Thursday thru Friday night: main fcst concerns this period
are returning SHRA/TSRA chances Fri/Fri night.
Model runs of 07.00z in good agreement for this period to start out
quiet as the trough axis exits quickly east and weak shortwave
ridging aloft builds across the Upper Midwest. The respite is short
lived as all models dig a rather vigorous shortwave trough into the
central/northern plains Thu night/Fri then swing it into the region
Fri night. This has been a rather consistent signal among the models
an fcst confidence for Thu-Fri night is good this cycle.
W-NW sfc-700mb flow behind the departing trough continue to spread
drier, and cooler air, across the fcst area Thu. After any lingering
early morning SHRA exit the NE end of the fcst area, a quiet, more
comfortable and partly cloudy to mostly sunny day expected Thu as
weak high pressure builds across the region. Strong shortwave
digging into the northern plains Thu night quickly returns SW flow
and lower level moisture transport and 925-700mb warm advection to
the area Thu night. Higher PW airmass from today is pushed east out
of WI/MN/northern IA, but that south of I-80 is pretty much left in
place. Thus the returning SW low level flow has plenty of reasonably
close higher PW air to draw northward ahead of the digging trough.
NAM looks a bit extreme pulling as much as 2+" of PW into parts of
the area by 00z Sat, while GFS looks low with only about 1.25" PW at
the same time. Even among the extremes both models and those in
between spreading another round of SHRA/TSRA across the area as the
sfc-mid level low/trough axis approach/pass Fri/Fri night. SHRA/TSRA
chances spreading in later Thu night then consensus 40-60% chances
for Fri/Fri night reasonable for now. NAM with its higher end PW
Fri/Fri night would produce another heavy rain threat across the
fcst area. Even the 'drier' solutions would produce 1/2 to 1" of
rain across the fcst from 12z Fri to 12z Sat. Will have to get past
the heavy rain/flooding threat today before shifting focus to
Fri/Fri night. Used a blend of the guidance highs/lows for Thu thru
Fri night.
for Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are cooler temps for the weekend then small SHRA/TSRA chances
next week.
Medium range model runs of 07.00z in good agreement on the trough
moving east of the region Sat and rising hgts/shortwave ridging to
build across for later Sat into Sun night. Improving consensus for
more strong/longwave troughing to dig into the northern plains/
Rockies Mon then for a portion of this troughing to migrate into the
Upper Midwest Tue. With a tightening model consensus, at least thru
Mon, fcst confidence in the day 4-7 period is average this cycle.
Any lingering SHRA from the Fri/Fri night system into Sat morning
should be short-lived as brisk low level NW flow behind the
departing low/trough spreads a rather dry airmass into the region.
Dry Can high pressure settles thru the plains Sat, then moves east
across the mid MS valley Sunday, for what should be a seasonably
cool/dry/pleasant weekend for the region. 925mb temps both days
continue to indicate weekend highs mainly in the upper 60s to mid
70s, about a category below normal. Increasing SW lower level flow
progged to return for later Sun/Sun night. However, this time
around the deeper moisture has been pushed well out of/away from the
region and it will take some time to return. For now the earliest
this would be looks to be Mon. Timing differences crop up for Mon
night/Tue but trend is the sfc/low level trough/front with the
shortwave trough to move across the region. Until the details sort
themselves out, the small SHRA/TSRA chances Mon/Tue per the model
consensus okay for now. Temps Mon/Tue looking to remain near/a bit
below the normals and the model/ensemble consensus has these well
trended for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CDT Tue Sep 6 2016
Periods of IFR conditions are expected in thunderstorms and fog
tonight into Wednesday morning. Heavy rainfall will be a concern
with the stronger storms. Thunderstorms continue into Wednesday with
more IFR conditions possible. Showers and thunderstorms should
gradually taper off late Wednesday afternoon into Wednesday evening
as a front slips south of the area. Will have to watch for dense
fog potential with any clearing behind the front Wednesday night
into early Thursday morning.
&&
.HYDROLOGY...(Today into this evening)
Issued at 345 AM CDT Wed Sep 7 2016
Very moist/warm airmass with PW values in the 1.5 to 2 inch range
and warm cloud depths near 4km remains over the area. With
progression of sfc thru mid level features, stronger of the lower
level thermo-dynamic forcing for SHRA/TSRA today into this evening
has shifted to mainly south of I-90. Any SHRA/TSRA in these areas
today remain capable of 1 to 2 inch/hr rain rates and 2 to 5 inches
of rain if TSRA end up training over the same location, capable of
producing flash flooding/flooding issues. With this southward focus
shift, will cancel flood watch for Clark/Taylor with the morning
fcst package. Watch thru this evening continues to look good for
areas along/south of I-90, but as day progress may be able to
cancel more of the watch north of I-90.
&&
.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late tonight for WIZ032>034-041>044-053>055-
061.
MN...Flood Watch through late tonight for MNZ079-086>088-094>096.
IA...Flood Watch through late tonight for IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....WETENKAMP
HYDROLOGY....RRSHazardous weather outlook, Sep 6, 7:18 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT TUE SEP 6 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
818 PM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT.
OCCASIONAL THUNDERSTORMS ARE EXPECTED INTO THE OVERNIGHT HOURS.
WHILE THERE IS SOME UNCERTAINTY IN WHERE ADDITIONAL STORMS WILL
DEVELOP...THE MAIN THREAT WILL REMAIN HEAVY RAIN AND POSSIBLE
FLOODING. THE GREATEST THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
A FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH
PER HOUR RAIN RATES WHICH COULD PRODUCE FLOODING.
THUNDERSTORM CHANCES RETURN FOR LATER THURSDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
RISK WITH ANY OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT IF A STRONGER
STORM DOES DEVELOP...LOCAL REPORTS MIGHT BE NEEDED. RAINFALL REPORTS
WOULD BE APPRECIATED THOUGH...IN ADDITION TO ANY OBSERVATIONS OF
FLOODING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED. CONTINUE TO MONITOR TRENDS IN CASE
STORMS BECOME MORE WIDESPREAD AND TRACK OVER THE SAME AREAS OVER AND
OVER.
BOYNE/SHEA
In the hours before
Special weather statement, Sep 6, 10:00 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT TUE SEP 6 2016
MNZ088-095-096-WIZ041-070645-
WINONA-HOUSTON-FILLMORE-LA CROSSE-
1100 PM CDT TUE SEP 6 2016
...STRONG THUNDERSTORMS WILL AFFECT WINONA...FILLMORE...HOUSTON AND
LA CROSSE COUNTIES...
THROUGH 2 AM...SEVERAL ROUNDS OF STRONG THUNDERSTORMS WILL MOVE
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR FROM CHATFIELD
MINNESOTA TO BANGOR WISCONSIN. THESE THUNDERSTORMS WILL PRODUCE
HOURLY RAINFALL RATES UP TO ONE AND A HALF INCHES. THIS MAY RESULT
IN SOME URBAN FLOODING IN THE FOLLOWING LOCATIONS...
LA CROSSE...WINONA...LA CRESCENT...CALEDONIA...PRESTON...ONALASKA...
HOLMEN...WEST SALEM...BANGOR...SPRING GROVE...HARMONY...HOUSTON...
AND LANESBORO.
IN ADDITION...WATCH OUT FOR THE POTENTIAL OF MUD SLIDES.
BE MINDFUL OF NIGHT TIME FLOODING WHEN IT IS HARDER TO JUDGE THE
DEPTH OF THE WATER.
LAT...LON 4385 9216 4385 9208 4413 9208 4411 9171
4403 9159 4401 9146 4398 9142 4399 9132
4402 9134 4406 9131 4407 9127 4405 9122
4409 9119 4407 9091 4373 9093 4373 9126
4361 9127 4358 9123 4351 9122 4350 9219
TIME...MOT...LOC 0348Z 270DEG 49KT 4385 9102
JSBSpecial weather statement, Sep 7, 12:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 AM CDT WED SEP 7 2016
IAZ008>011-018-019-MNZ095-096-WIZ043-053>055-070900-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FILLMORE-
HOUSTON-JUNEAU-VERNON-CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...PRESTON...CALEDONIA...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER
142 AM CDT WED SEP 7 2016
...THUNDERSTORMS WITH HEAVY RAIN...POSSIBLY LEADING TO FLOODING
EARLY THIS MORNING...
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 4
AM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.
BE ALERT FOR RISING WATER LEVELS AND POSSIBLE
FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. BE
READY TO MOVE TO HIGHER GROUND SHOULD FLOOD WARNINGS BE ISSUED. A
FEW MUDSLIDE AND ROCKSLIDES ARE POSSIBLE IN STEEP TERRAIN AREAS.
NEVER ATTEMPT TO CROSS A FLOODED ROADWAY. TURN AROUND. DON'T
DROWN.
WETENKAMP
Lightning, Winneshiek
- When
- September 7, 4:00 AM CST
- Where
- Winneshiek County, Calmar
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 43.180, -91.880
A house fire in Calmar was started by a lightning strike. The fire was contained to the attic with the house suffering moderate damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016$41,000 · 55 kt wind · 12 events
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, September 7, 201652 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660512.